DOI: http://dx.doi.org/10.18203/2394-6040.ijcmph20211277

Acute kidney injury and severe septicemia: toll of over-the-counter availability of drugs

Satabdi Mitra

Abstract


Non-steroidal anti-inflammatory drugs (NSAIDs) act mainly on peripheral pain mechanisms and on the central nervous system to raise the pain threshold. Their usage is widespread and many of these drugs are available over-the-counter (OTC) and hence self-medicated and abused. Drugs and Cosmetics Act is quiescent on this issue. Literature review has shown that, nimesulide, a preferential COX-2 inhibitor group of NSAID is notorious to produce hepatic and renal damage besides gastric mucosal injury which surpass its benefits. Here a case has been reported on life-threatening condition faced on cumulative over-consumption of this OTC drug. A young female was admitted with sudden onset of abdominal pain, fever and vomiting. On examination, findings were almost within normal limit whether laboratory investigation over 2 successive days of admission revealed hyponatraemia, hypokalaemia, severe anaemia, deranged renal and liver function tests, nephrolithiasis in USG and sepsis without detection of any septic foci. The patient was managed conservatively with broad spectrum antibiotics besides supportive management. Nephrological and surgical consultation was taken alongwith. Upon being ambulatory and parameters on reaching to normal value, the patient was discharged following fortnight of hospitalization. Easy accessibility of OTC drugs even at online pharmacy is increasing the burden of iatrogenic ill-health to a great extent. If necessary steps are implemented for appropriate self-medication by Central Drugs Standard Control Organization (CDSCO) that might save Disability Adjusted Life Years (DALYs), health resources and thousands of lives.


Keywords


Case report, NSAID, Nimesulide, Over-the-counter, Self-medication

Full Text:

PDF

References


Tripathi KD. Essentials of Medical Pharmacology. 6th edition. New Delhi, India: Jaypee Brothers Medical Publishers (P) Ltd. 2008L 184-196.

Kwon J, Kim S, Yoo H, Lee E. Nimesulide-induced hepatotoxicity: A systematic review and meta-analysis. PLOS ONE. 2019;24:1-18.

Hunsel VF, Van P E, Berg DJD, Grootheest VK. Media attention and the influence on the reporting odds ratio in disproportionality analysis. Pharmacoepidemiol Drug Saf. 2010;19(1):26-32.

Assessment report for Nimesulide containing medicinal products for systemic use: European Medicines Agency. Available at: http://www.ema. europa.eu/docs/enGB/document_library/Referrals_docu/Nimesulide. Accessed on 22nd December, 2020.

Schattner A, Sokolovskaya N, Cohen J. Fatal hepatitis and renal failure during treatment with nimesulide J. Int. Med. 2000;247(1):153-5.

Gupta G, Tiwari P, Ahlawat R. A Case of Nimesulide toxicity in an Indian Child. Indian Journal of Pharmacy Practice. 2012;5(2):57-8.

Sozer S, Ortac R, Lermioglu F. An investigation of toxicity potential of Nimesulide in juvenile rats. Turk J Pharm Sci. 2011;8(2):147-58.

Spuhler O, Zollinger HU. Die chronischinterstitielle nephritis. Z Klin Med. 1953;151:1-50.

Zaki SA, Nilofer AR, Taqi SA. Nimesulide-Induced Acute Renal Failure. Saudi J Kidney Dis Transpl. 2012;23(6):1294-6.

Niepen PVD, Doorn KJV, Houte KVD, Verbeelen D. Nimesulide and acute renal failure caused by oxalate precipitation. Nephol Dial Transplant. 2002;17;315-22.

Warrington SJ, Ravic M, Dawnay A. Renal and general intolerability of repeated doses of nimesulide in normal subjects. Drugs. 1993;46:S263-9.

Cooper RJ. Over-the-counter medicine abuse – a review of the literature. Journal of Substance Use. 2013;18(2):82-107.

Tesfamariam S, Anand SI, Kaleab G, Berhane S, Woldai B, Habte E et al. Self-medication with over the counter drugs, prevalence of risky practice and its associated factors in pharmacy outlets of Asmara, Eritrea. BMC Public Health. 2019;19:159.

Pileggi C, Mascaro V, Bianco A, Pavia M. Over-the-Counter Drugs and Complementary Medications Use among Children in Southern Italy. Hindawi Publishing Corporation BioMed Research International. 2015;1(5):1-8.